Merck Manual

Please confirm that you are a health care professional

Loading

Analgesic Nephropathy

By

Frank O'Brien

, MD, Washington University in St. Louis

Last full review/revision Jun 2020| Content last modified Jun 2020
Click here for Patient Education

Analgesic nephropathy is chronic tubulointerstitial nephritis caused by cumulative lifetime use of large amounts (eg, 2 kg) of certain analgesics. Patients present with kidney injury and usually non-nephrotic proteinuria and bland urinary sediment or sterile pyuria. Hypertension, anemia, and impaired urinary concentration occur as renal insufficiency develops. Papillary necrosis occurs late. Diagnosis is based on a history of analgesic use and results of noncontrast CT. Treatment is stopping the causative analgesic.

Analgesic nephropathy, a type of chronic interstitial nephritis, was originally described in conjunction with overuse of combination analgesics containing phenacetin (typically with aspirin, acetaminophen, codeine, or caffeine). However, despite removal of phenacetin from the market, analgesic nephropathy continued to occur. Studies to identify the causal agent are equivocal, but acetaminophen, aspirin, and other nonsteroidal anti-inflammatory drugs (NSAIDs) have been implicated. Mechanism is unclear. Whether cyclooxygenase-2 (COX-2) inhibitors cause analgesic nephropathy is not known, but these drugs probably can cause acute tubulointerstitial nephritis and nephrotic syndrome due to minimal change disease or membranous nephropathy.

Analgesic nephropathy predominates in women (peak incidence, 50 to 55 years) and, in the US, is responsible for 3 to 5% of cases of end-stage renal disease (13 to 20% in Australia and South Africa).

Symptoms and Signs

Patients present with kidney injury and usually non-nephrotic proteinuria with a bland urinary sediment or sterile pyuria. Hypertension, anemia, and impaired urinary concentration are common once renal insufficiency develops.

Flank pain and hematuria and passage of a renal papilla (causing upper urinary tract obstruction) are signs of papillary necrosis that occur late in the course of disease.

Chronic complaints of musculoskeletal pain, headache, malaise, and dyspepsia may be related to long-term analgesic use rather than analgesic nephropathy.

Diagnosis

  • History of chronic analgesic use

  • CT

The diagnosis of analgesic nephropathy is based on history of chronic analgesic use and noncontrast CT. CT signs of analgesic nephropathy are the following:

  • Decreased renal size

  • Bumpy contours, defined as at least 3 indentations in the normally convex outline of the kidney

  • Papillary calcifications

The combination of these findings has a sensitivity of 85% and a specificity of 93% for early diagnosis, but these specificity and sensitivity numbers are based on studies done when use of phenacetin-containing analgesics was widespread.

Treatment

  • Stopping analgesic use

Renal function stabilizes when analgesics are stopped unless kidney injury is advanced, in which case it may progress to chronic kidney disease. Patients with analgesic nephropathy are at greater risk of transitional cell carcinomas of the urinary tract.

Drugs Mentioned In This Article

Drug Name Select Trade
TYLENOL
No US brand name
Click here for Patient Education
NOTE: This is the Professional Version. CONSUMERS: Click here for the Consumer Version
Professionals also read

Also of Interest

Videos

View All
How To Do Urethral Catheterization in Males
Video
How To Do Urethral Catheterization in Males
3D Models
View All
Male Reproductive System
3D Model
Male Reproductive System

SOCIAL MEDIA

iOS Android
iOS Android
iOS Android
TOP